News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Could dermatographia cause lipoma?


 tr0n - Thu Mar 26, 2009 10:54 pm

I have full blown Dermatographia. I've actually had this since 2001. 4 weeks into boot camp in the USN my body exploded w/itchy red hives all over it and they haven't gone away since. I can even write things on myself using just a fingernail or anything else to press on the skin. It wasn't until recently that a doctor actually confirmed it was Dermatographia (yeah, it took that long to find someone who knew what it was). Now I take Allegra on perscription on a daily basis and it subdues it quite a bit but not all of the way. I'll still get speckles of red where hives would have started, or the skin may even itch a little but no hives will appear and it's not nearly as bad as the standard level of unbearable when I don't take the drug. I'm not allergic to anything that I know of, and my allergen tests were rather inconclusive due to the hives that occurred everywhere no matter what I was touched with... but before the onset of this syndrome I wasn't bothered by bee stings or poison ivy, pollen or anything else I can think of. Here are a few questions now that you have a good background:

1. Will this ever go away? Is there anything I can do to try and stop it in it's tracks for good? I've tried changing my diet and environment, my laundry detergent, now I'm thinking of drinking only pure, de-ionized water w/no flouride or other chemicals. Thoughts?

2. Could this be causing these lumps under my skin? I've noticed since my dermatographia has appeared, so have some odd lumps under the skin in various places. They have gradually grown in size & number. The most noticeable ones are in my left forearm, two that mirror eachother opposite my belly button, and another on the inside of my right bicep which is rather tender to the touch. I also have a rather large one on my back, in the lower lumber region and to the far right. The last doctor that looked at them told me they were lipoma with just a casual glance and recommended a surgeon. I don't think lipoma are supposed to be hard or grow over time like this.

3. Shouldn't the government be paying me a check for what they may have instigated? I don't expect an answer on that one really, I have a claim pending for these symptoms amongst some others, and I strongly suspect a combination of vaccinations, chemicals, and radiation exposure is to blame.

Any answers or further inquiries would be greatly appreciated and I'd be more than happy to give you a look at anything if you need a photo. Is posting my location against the rules in case there is a Dr. in my area that would like to take a look?
 John Kenyon, CNA - Sat Mar 28, 2009 9:04 pm

User avatar Hello --

I know of no direct correlation between dermatographia (also known as dermagraphism) and lipoma. However, there certainly could be an underlying common cause of both, as you suggest. While either problem (or the combination) could have been caused by one or more of the exposures you suspect, it would be a lot harder to prove than disprove, since there's no clear-cut connection. Still, by all means persue any and all avenues of possible job-related cause. I have a connection wtih someone formerly high up in the VA, who was very involved in investigation of causes of Gulf War syndrome and its connection to radiation exposure ("dirty" ammunition stored carelessly) and he may be able to offer some insights. We'll see.

Meanwhile you will have to have the two problems treated separately, which you would anyway. Allegra seems to be helping the hives, and while other, older antihistamines probably would be somewhat more effective, you'd likely be too drowsy to function much of the time. As for the lipomas, they can be excised fairly simply surgically, but will probably occur. They are sometimes associated with chronically elevated blood lipids, so a cholesterol lowering medication may help. A dermatologist can probably give you better insight into this.

It is a horrible coincidence or an even worse omission on someone's part. You have your work cut out for you getting the military to acknowlege any responsibility, especially when the cause-and-effect is so tenuous. Again, if I am able to learn anything about these specific issues as they relate to toxic military exposures, I'll get back to you. Otherwise, please just work with these as though they are random (which they may well be). Good luck to you and please follow up with us and keep us updated if anything new comes to light.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here